Oklahoma, 2003

Tornado and Hail in Oklahoma, April 23 to 24, 2003

April 23 to 24, 2003 · NWS OUN · 44 events in 17 counties and zones

33 hail, 10 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$415,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 2:45 AM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Apr 23, 2:45 AM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT WED APR 23 2003

DEEPER MOISTURE NOTED EARLY THIS EVENING OVER SOUTH TX
WILL CONTINUE TO SPREAD NORTHWARD THIS MORNING UNDER STRONG
LLJ.  ETA SHOWS SHORTWAVE RIDGE WILL MOVE NORTHEAST EARLY
THIS MORNING WITH BETTER CHANCE OF STORMS DEVELOPING TO OUR
SOUTHWEST AFTER 10Z OR SO.  WILL STILL GO WITH HIGH POPS
ACROSS WESTERN PORTIONS FOR THIS MORNING WITH HIGHER POPS
ACROSS EASTERN SECTIONS MAINLY FROM LATE MORNING ON.  NOT
REAL CONFIDENT IN THIS OVERALL SCENARIO...BUT MODELS HAVE
BEEN FAIRLY CONSISTENT IN SHOWING THIS.  DAYTIME HIGHS WILL BE
RATHER TRICKY WITH ETA SHOWING WET BULB TEMPS IN THE LOWER
60S ACROSS EASTERN PARTS OF AREA.  HAVE GENERALLY GONE WITH
A COMPROMISE WITH MAV/FWC EASTERN 2/3RDS AND MORE WITH MET
DATA NEAR DRYLINE.

EXPECT STORMS TO REDEVELOP OUT WEST THIS AFTERNOON WITH GOOD
CHANCE OF SEVERE STORMS GIVEN AMOUNT OF INSTABILITY AND SHEAR.
WILL PROBABLY HAVE LESS OF A CHANCE OF SEVERE FARTHER EAST
THIS EVENING/OVERNIGHT...BUT SHEAR PROFILES WILL REMAIN
EXCEPTIONALLY STRONG.

UPPER LOW IS EXPECTED TO BE LOCATED OVER WESTERN KANSAS BY
THURSDAY MORNING AND WILL MOVE SLOWLY EAST INTO ARKANSAS/MO
BY EARLY FRIDAY.  EXPECT SOUTHWEST TO WEST WINDS TO BE
FAIRLY STRONG FROM EARLY MORNING ON ACROSS SOUTHERN HALF
OF AREA WHILE CLOUDS WILL HOLD DOWN MIXING FARTHER NORTH.

WILL GO CLOSER TO MET/FWC NUMBERS SOUTH AND MAV NUMBERS NORTH
ON THURSDAY WITH A CHANCE OF SHOWERS...MAYBE THUNDER UNDER
UPPER LOW.  FRONT IS EXPECTED TO PUSH ACROSS REST OF FA THURSDAY
NIGHT WITH COOLER TEMPERATURES ON FRIDAY.

NO PLANS TO UPDATE EXTENDED GRIDS AT THIS TIME.

FCSTID = SIX

OKC  67 56 76 49 /  80 60 10 10
HBR  71 53 80 47 /  80 30 10 00
SPS  72 55 83 50 /  70 40 10 00
GAG  73 50 71 44 /  80 20 10 00
PNC  64 55 69 47 /  80 60 30 10
DUA  67 60 79 52 /  80 60 10 10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 23, 6:00 AM CST, 2 hours 40 minutes before
OKZ004>048-050>052-TXZ083>090-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS SOUTH AND WEST OF A LINE
EXTENDING FROM CHEYENNE...TO CHICKASHA...TO MARIETTA. SURROUNDING
THIS MODERATE RISK AREA...AND COVERING THE REST OF THE NORMAN NWS
COUNTY WARNING AREA...IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

TIMING...
THE MOST LIKELY TIME FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE FROM
MID AFTERNOON THROUGH LATE EVENING.

IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS. HOWEVER...TORNADOES WILL BE A CONCERN...PRIMARILY OVER
THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING.

DISCUSSION...
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH
THE MORNING OVER WESTERN NORTH TEXAS...AND A LARGE PART OF
OKLAHOMA...AS LOW LEVEL MOISTURE AND MID LEVEL COLD TEMPERATURES
SPREAD INTO THE AREA. WITH INSTABILITIES STEADILY INCREASING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS MORNING...WITH HAIL THE
PRIMARY CONCERN. BY EARLY AFTERNOON...THIS ACTIVITY IS EXPECTED TO
SHIFT NORTH AND EAST...AND EXIT THE NORMAN COUNTY WARNING AREA.

A DRY LINE WILL MAKE ITS WAY ACROSS THE TEXAS PANHANDLE AND WEST
TEXAS...AND APPROACH WESTERN OKLAHOMA AND WESTERN NORTH TEXAS BY MID
AFTERNOON. IF ENOUGH CLEARING CAN TAKE PLACE OVER THESE AREAS THIS
AFTERNOON...SUFFICIENT INSTABILITY AND VERY STRONG WIND SHEAR WILL
SUPPORT SUPERCELL DEVELOPMENT AHEAD OF THE DRY LINE FROM MID
AFTERNOON THROUGH THE EVENING. ALSO...TWO WARM FRONTS...ONE LOCATED
OVER CENTRAL TEXAS AND ANOTHER JUST SOUTH OF THE RED RIVER...ARE
EXPECTED TO MERGE AND INTERACT WITH THIS DRY LINE. WHERE THESE
FEATURES INTERSECT...THERE WILL BE AN ENHANCED THREAT FOR TORNADIC
ACTIVITY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF OKLAHOMA ON THURSDAY...AS THE UPPER STORM SYSTEM MOVES
OVER SOUTHERN KANSAS. AFTER THAT...THE NEXT CHANCE FOR THUNDERSTORM
ACTIVITY WILL BE LATE IN THE WEEKEND THROUGH MID WEEK.

OTHER HAZARDOUS WEATHER...
AN ELEVATED FIRE DANGER WILL EXIST ON THURSDAY OVER WESTERN AND
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THIS WILL OCCUR
BEHIND A DRY LINE AND AHEAD OF A COLD FRONT. FIRE DANGERS MAY ALSO
BE HIGH OVER THE WEEKEND...AS TEMPERATURES WARM AND WINDS INCREASE
AGAIN.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

The radar

The Norman radar (KTLX), 93 km away, was scanning. The volume nearest the first event began at 14:41 UTC.

Open the radar archive at this moment

Event by event

33 hail, 10 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Dewey

When
April 23, 8:40 AM CST
Where
Dewey County, Taloga
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.500, -97.183

Hail, Garfield

When
April 23, 10:51 AM CST
Where
Garfield County, Vance Afb
Measured
0.88 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.500, -97.183

Hail, Garfield

When
April 23, 10:55 AM CST
Where
Garfield County, Vance Afb
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.867, -96.983

Hail, Garfield

When
April 23, 10:57 AM CST
Where
Garfield County, Enid
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.067, -96.867

Tornado, Cotton

When
April 23, 4:16 PM CST to 4:19 PM CST
Where
Cotton County, 19 mi W of Walters
Rating
F0
Path length
2 mi
Path width
70 yd
Reported by
STORM CHASER
Coordinates
37.000, -98.033

Storm chasers observed this brief tornado develop five miles south of Chattanooga and move north two miles before dissipating in open country north of Highway 5.

Hail, Stephens

When
April 23, 6:20 PM CST
Where
Stephens County, 3 mi N of Velma
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.783, -96.967

Hail, Garvin

When
April 23, 6:50 PM CST
Where
Garvin County, Whitebead
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.650, -96.967

Hail, McClain

When
April 23, 7:15 PM CST
Where
McClain County, 6 mi W of Byars
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.650, -96.917

Hail, Jefferson

When
April 23, 7:20 PM CST
Where
Jefferson County, 2 mi E of Hastings
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.617, -96.833

Thunderstorm Wind, Jefferson

When
April 23, 7:25 PM CST to 7:35 PM CST
Where
Jefferson County, Waurika
Measured
87 kt (100 mph) estimated gust
Property damage
$400,000
Reported by
EMERGENCY MANAGER
Coordinates
36.400, -98.433

Straight-line winds caused roof damage to 12 homes, uprooted or destroyed many trees, broke several windows, damaged an outbuilding at a golf course and damaged some signs at the Richard Football Field. The strong winds cut a damage path a quarter of a mile wide and 2 miles long through the town.

Hail, Pottawatomie

When
April 23, 7:28 PM CST
Where
Pottawatomie County, Wanette
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.817, -96.867

Hail, Stephens

When
April 23, 7:35 PM CST
Where
Stephens County, Comanche
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.633, -96.833

Hail, Carter

When
April 23, 7:35 PM CST
Where
Carter County, 2 mi S of Fox
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.967, -96.750

Hail was reported on Highway 76.

Hail, Stephens

When
April 23, 7:46 PM CST
Where
Stephens County, 4 mi SE of Duncan
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.750, -98.667

Hail, Garvin

When
April 23, 7:53 PM CST
Where
Garvin County, Elmore City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.667, -96.867

Hail, Jefferson

When
April 23, 7:55 PM CST
Where
Jefferson County, Waurika
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.117, -96.750

Hail, Stephens

When
April 23, 8:00 PM CST
Where
Stephens County, Velma
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.600, -96.417

Hail, Pottawatomie

When
April 23, 8:00 PM CST
Where
Pottawatomie County, St Louis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.767, -96.483

Thunderstorm Wind, Pontotoc

When
April 23, 8:00 PM CST
Where
Pontotoc County, 3 mi N of Roff
Measured
65 kt (75 mph) estimated gust
Property damage
$300
Reported by
EMERGENCY MANAGER
Coordinates
36.767, -98.717

A 14 inch diameter tree was reported across the road.

Hail, Garvin

When
April 23, 8:06 PM CST
Where
Garvin County, 4 mi E of Elmore City
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.150, -96.250

Hail, Carter

When
April 23, 8:15 PM CST
Where
Carter County, Pooleville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.033, -98.967

Hail, Garvin

When
April 23, 8:15 PM CST
Where
Garvin County, 5 mi E of Wynnewood
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.150, -98.917

Hail, Murray

When
April 23, 8:21 PM CST
Where
Murray County, 4 mi W of Davis
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.650, -97.083

Thunderstorm Wind, Murray

When
April 23, 8:21 PM CST
Where
Murray County, 4 mi W of Davis
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.683, -96.833

Hail, McClain

When
April 23, 8:30 PM CST to 8:35 PM CST
Where
McClain County, 4 mi E of Byars
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.483, -97.900

Hail, Pottawatomie

When
April 23, 8:35 PM CST
Where
Pottawatomie County, St Louis
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.167, -98.000

Hail, Garvin

When
April 23, 8:36 PM CST
Where
Garvin County, 1 mi SW of Stratford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.350, -98.633

Thunderstorm Wind, Garvin

When
April 23, 8:36 PM CST
Where
Garvin County, 11 mi E of Wynnewood
Measured
69 kt (79 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
36.033, -98.967

Several power poles were snapped.

Thunderstorm Wind, Garvin

When
April 23, 8:40 PM CST
Where
Garvin County, 14 mi E of Wynnewood
Measured
65 kt (75 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
36.333, -97.900

Several trees and power lines were downed along with some roof damage.

Thunderstorm Wind, Pontotoc

When
April 23, 8:40 PM CST
Where
Pontotoc County, 14 mi SW of Ada
Measured
65 kt (75 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
36.333, -97.900

Several trees and power lines were downed along with some roof damage.

Hail, Pontotoc

When
April 23, 8:45 PM CST
Where
Pontotoc County, 3 mi N of Vanoss
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.400, -97.867

Hail, Pontotoc

When
April 23, 8:50 PM CST
Where
Pontotoc County, Roff
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.500, -97.667

Hail, Seminole

When
April 23, 8:50 PM CST
Where
Seminole County, Konawa
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.767, -97.300

Thunderstorm Wind, Pontotoc

When
April 23, 8:50 PM CST
Where
Pontotoc County, 7 mi S of Vanoss
Measured
69 kt (79 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -97.150

Barn was reported destroyed.

Hail, Seminole

When
April 23, 9:00 PM CST
Where
Seminole County, 5 mi WSW of Bowlegs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.233, -98.083

Thunderstorm Wind, Pontotoc

When
April 23, 9:02 PM CST
Where
Pontotoc County, 10 mi E of Ada
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -97.967

Thunderstorm Wind, Coal

When
April 23, 9:20 PM CST
Where
Coal County, Tupelo
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.950, -97.033

Hail, Hughes

When
April 23, 9:25 PM CST
Where
Hughes County, 6 mi S of Wetumka
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -97.483

Hail, Dewey

When
April 24, 12:04 AM CST
Where
Dewey County, Taloga
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.617, -97.383

Hail, Dewey

When
April 24, 12:15 AM CST
Where
Dewey County, Seiling
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.167, -98.000

Thunderstorm Wind, Woods

When
April 24, 12:15 AM CST
Where
Woods County, 4 mi SW of Alva
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.450, -97.667

Hail, Woods

When
April 24, 12:15 AM CST
Where
Woods County, 3 mi S of Alva
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.067, -96.867

Hail, Major

When
April 24, 12:45 AM CST
Where
Major County, Cleo Spgs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.617, -97.317

Hail, Grant

When
April 24, 1:45 AM CST
Where
Grant County, Manchester
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.417, -97.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyThe tornado archive for Oklahoma, 2003Warnings in Oklahoma, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351058, 5351059, 5351060, 5351061, 5352740, 5351062, 5351063, 5351064, 5351065, 5352739, 5351066, 5351067, 5351068, 5352738, 5351069, 5351070, 5351071, 5351072, 5352737, 5351073, 5351143, 5352736, 5350247, 5350248, 5350249, 5350250, 5350251, 5350252, 5350253, 5350254, 5350255, 5350256, 5350257, 5350258, 5350259, 5350261, 5350260, 5350262, 5350263, 5350264, and more.